Thunderstorm Wind, Livingston
- When
- April 8, 4:20 PM CST
- Where
- Livingston County, Odell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.000, -88.520
A large tree was snapped at its base.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon of April 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon of April 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 8, 2:11 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
311 PM CDT Wed Apr 8 2020
.SHORT TERM...
310 PM CDT
Through Thursday night...
The main concern continues to focus on the threat of severe
thunderstorms late this afternoon, primarily over my far southern
counties.
Instability remain weak over the area in spite of surface
temperatures warming into the 70s ahead of the strong cold front
currently shifting over northwestern IL. This is due to boundary
layer dew points mixing out into the upper 30s to mid 40s. These
dry boundary layer conditions are also noted on the 18z ILX RAOB.
While boundary layer moisture is currently unimpressive, it does
appear that a narrow corridor of slightly higher dew points (lower
to mid 50s) is pooling near the surface boundary over west
central IL. This suggests that the best instability will be in
the vicinity of the frontal boundary. Recently a severe
thunderstorm developed in this area across far southeastern IA.
The expectation continues to be that semi discreet storms will
continue to develop over far southeastern IA and into west central
IL over the next couple hours as the surface cold front continues
to interact with this narrow prefrontal area of instability. Deep
layer shear is still expected to remain strong (50+ KT 0-6KM Bulk
Shear). For this reason, storm modes are expected to begin as
super cell structures, then build upscale into eastward
propogating complex capable of producing strong wind gusts very
late this afternoon as they move over central IL and into IN.
The primary question is how far north into my southern counties
does the severe threat get. Given the current development over
southeastern IA, and the anticipated eastward movement, this
could support the northern fringe of the severe threat getting
into my southern counties (south of I-80). This is the area that a
severe thunderstorm watch will be issued. It appears the main
severe threat in these areas would be strong wind gusts with these
storms through around 7 PM this evening.
Farther north across the rest of northern IL and IN severe
weather is not expected. However, expect showers, with some
occasional thunderstorms, to develop over the area through the
late afternoon hours. The shower and thunderstorms will come to an
end area-wide this evening.
Strong and gusty northwesterly winds are expected to set up over
the area tonight and continue on Thursday. The strongest winds are
expected during the day Thursday, when gusts up around 40 mph are
expected. Much colder weather is also expected, with daytime temps
only in the 40s.
The other concern for Thursday is the possibility for some snow
squalls in the afternoon. Model soundings indicate steep lapse
rates from the surface up to around 600 MB. While surface
temperatures will be several degrees above freezing, wet bulb zero
heights will be very low, so it is likely that the precipitation
type could be in the form of snow showers, some heavy given the
deep steep lapse rates. Could also see graupel mixing in as well.
The good news is that aside from possible visibility impacts
(briefly under a mile) in the on and off again showers,
accumulation is unlikely, especially on area roads. This activity
should come to an end by early Thursday evening.
KJB
&&
.LONG TERM...
228 PM...Friday through Wednesday...
Forecast concerns include an unsettled weekend with a rather wet
Sunday along with a windy Monday.
Northwest winds will remain gusty Friday especially in the
morning. The gradient will diminish slowly in the afternoon with a
lake breeze possible by late afternoon but not expecting it to
move inland in IL. Highs likely to remain in the 40s on Friday...
maybe tagging 50 but should fall quickly Friday evening with some
clearing though temps may level off or even start to rise by
Saturday morning depending on cloud cover but lows in the 30s look
on track.
A frontal boundary lifts into the area Saturday and this will
likely be the focus for showers especially Saturday afternoon into
Saturday evening. Low pressure then moves from the southern Plains
Sunday to the eastern Great Lakes Monday as it deepens. This will
bring periods of rain to the area Sunday along with a chance for
thunderstorms particularly across the southern cwa Sunday
afternoon/evening ahead of a strong cold front. Strong northwest
winds then spread across the region with much cooler air Sunday
night into Monday. Cooler and below normal temps continue through
at least midweek with lows each morning next week possibly in the
20s. cms
&&
.AVIATION...
For the 18Z TAFs...
1249 PM...Forecast concerns include...
Chance of thunderstorms late this afternoon/early this evening.
Wind directions/speeds through early evening.
Strong/gusty northwest winds Thursday.
Chance of showers Thursday afternoon.
A cold front will move across northwest IL and rfd by mid
afternoon and into the Chicago area terminals late this afternoon.
There is still a little uncertainty with the frontal timing into
the Chicago area and tweaks may be needed. Ahead of this front
winds are generally light south/southeast and a lake breeze is
possible across the Chicago terminals this afternoon...before the
cold front arrives. Thus an easterly wind is expected for ord/mdw
before the front. This cold front will allow showers and scattered
thunderstorms to develop. The best chance for thunder is expected
south of the terminals but there will still be a short window of
time when some thunder will be possible and the best timing is
23z-00z for ord/mdw. Showers will continue for a few hours into
this evening but much of tonight into Thursday morning will be
dry.
Dense fog continues over southern Lake Michigan this afternoon and
this may spread inland just a little...especially if there is a
lake breeze...as a low cig but confidence is low.
After the cold front goes through...winds will settle to
northwest this evening and there could be a period with no gusts
this evening before speeds/gust increase later this evening and
into the overnight hours. Speeds/gusts will quickly increase after
sunrise Thursday with gusts into the mid 30kt range.
Scattered showers are expected Thursday afternoon and its possible
that these showers become convective and with cold air aloft there
may be some snow showers along with rain showers. Confidence for
precip type is low so for now have added prob rain shower mention
to ord/mdw but some mixed precip may be needed with later
forecasts. cms
&&
.MARINE...
311 PM CDT
Will be issuing a gale watch for Thursday for the IL nearshore and
from the IL/IN border to Gary IN. These locations are most prone
to seeing gale force winds Thursday with frequent gusts 35 to 40
knots expected. East of Gary, the wind forecast trajectory takes
it over cold lake waters and anticipate the more stable marine
boundary layer will greatly temper wind speeds east of Gary, IN
along the Indiana shore.
- Izzi
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Gary IN until 7 AM
Thursday.
Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743...7 AM Thursday to 6 PM
Thursday.
Dense Fog Advisory...Gary to Michigan City IN until 7 PM Wednesday.
Small Craft Advisory...LMZ744-LMZ745...7 PM Wednesday to 3 PM
Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 PM CDT Wed Apr 8 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 PM CDT Wed Apr 8 2020 /438 PM EDT Wed Apr 8 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to 1 inch in diameter.
DISCUSSION...
As a cold front surges southeastward across northern Illinois late
this afternoon, a band of showers and thunderstorms is expected. A
few severe storms with damaging winds and large hail are possible
mainly south of I-80.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Non Thunderstorm Wind Risk.
Elevated Fire Weather Risk.
Elevated Lakeshore Flood Risk.
Friday...
Elevated Lakeshore Flood Risk.
Sunday...
Limited Thunderstorm Risk.
Monday...
Limited Non Thunderstorm Wind Risk.
DISCUSSION:
Strong northeasterly winds with gusts in excess of 40 mph are
possible during daylight hours Thursday. Minor lakeshore flooding
will be possible Thursday into Friday mainly in eastern portions
of Porter county, Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-southeast at 45 mph.
LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 PM CDT Wed Apr 8 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Hazardous conditions for small craft are likely.
Sunday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Monday and Tuesday...
Hazardous conditions for small craft are likely.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
402 PM CDT Wed Apr 8 2020
ILZ019-082130-
La Salle IL-
402 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA SALLE COUNTY
UNTIL 430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Granville, or near Hennepin, moving east at 45 to 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Streator, Peru, Oglesby, La Salle, Spring Valley, Utica, North Utica,
Tonica, Naplate, Lostant, Cedar Point, Kangley and Leonore.
Including the following interstates...
I-39 between mile markers 41 and 59.
I-80 between mile markers 73 and 88.
This includes... Buffalo Rock State Park, Illinois Valley Community
College, Matthiessen State Park, and Starved Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
portions of central and north central Illinois.
LAT...LON 4139 8888 4111 8882 4111 8893 4110 8893
4110 8916 4137 8917
TIME...MOT...LOC 2101Z 264DEG 45KT 4126 8923
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville
420 PM CDT Wed Apr 8 2020
ILZ004-005-011-012-082145-
Kane IL-Boone IL-De Kalb IL-McHenry IL-
420 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE KALB...NORTHERN
KANE...SOUTHERN MCHENRY AND SOUTHERN BOONE COUNTIES UNTIL 445 PM
CDT...
At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timberlane to near Kirkland to 7 miles
northwest of Malta. Movement was east at 65 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Elgin, Carpentersville, St. Charles, Algonquin, Belvidere, Woodstock,
Sycamore, Island Lake, Marengo, Genoa, Sleepy Hollow, East Dundee,
DeKalb, Lake In The Hills, Huntley, West Dundee, Gilberts, Hampshire,
Poplar Grove and Lakewood.
Including the following interstate...
I-90 between mile markers 19 and 56.
This includes... Boone County Fairgrounds, Elgin Community College,
and Mchenry County College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4230 8820 4216 8820 4215 8824 4207 8824
4207 8826 4201 8827 4192 8826 4198 8894
4232 8894
TIME...MOT...LOC 2120Z 278DEG 56KT 4229 8889 4215 8886 4201 8895
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville
459 PM CDT Wed Apr 8 2020
ILZ006-013-103-104-082215-
Lake IL-DuPage IL-Northern Cook IL-Central Cook IL-
459 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...NORTHEASTERN
DUPAGE AND NORTHEASTERN COOK COUNTIES UNTIL 515 PM CDT...
At 459 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hawthorn Woods to Mount Prospect to York
Center. Movement was east at 70 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chicago, Cicero, Arlington Heights, Evanston, Palatine, Skokie, Des
Plaines, Berwyn, Mount Prospect, Oak Park, Downers Grove, Glenview,
Elmhurst, Lombard, Buffalo Grove, Wheeling, Park Ridge, Addison,
Northbrook and Mundelein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4224 8782 4213 8774 4206 8767 4203 8767
4198 8765 4196 8763 4196 8764 4190 8761
4190 8760 4188 8762 4187 8761 4185 8761
4180 8758 4183 8806 4208 8798 4225 8810
TIME...MOT...LOC 2159Z 281DEG 63KT 4222 8803 4208 8792 4184 8800
RCSpecial Weather Statement
National Weather Service Chicago/Romeoville
508 PM CDT Wed Apr 8 2020
ILZ008-010>012-020-082245-
Kane IL-De Kalb IL-Kendall IL-Ogle IL-Lee IL-
508 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENDALL...EASTERN
LEE...SOUTHEASTERN OGLE...DE KALB AND SOUTHWESTERN KANE COUNTIES
UNTIL 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Ashton to 6 miles southeast
of Amboy. Movement was east at 70 to 75 mph.
Pea size hail and wind gusts up to 40 to 50 mph will be possible
with these storms.
Locations impacted include...
Sycamore, Little Rock, Plano, Rochelle, Sandwich, Shabbona, DeKalb,
Sugar Grove, Cortland, Hinckley, Somonauk, Waterman, Hillcrest, Maple
Park, Malta, Ashton, Paw Paw, Virgil, Creston and Sublette.
Including the following interstates...
I-39 between mile markers 78 and 108.
I-88 between mile markers 65 and 105.
This includes... Northern Illinois University and Sandwich
Fairgrounds.
LAT...LON 4186 8927 4208 8933 4205 8856 4177 8849
4163 8854 4162 8933
TIME...MOT...LOC 2208Z 279DEG 63KT 4204 8925 4186 8915 4166 8922
RCThe Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 thunderstorm wind. Local standard time, as filed.
A large tree was snapped at its base.
A portion of a roof was removed from a farm shed and trees were blown down.
Two semi trucks were blown over along Interstate 57.
A large grain bin was damaged and moved slightly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883729, 883732, 883730, 883731.